Devdiscourse
Development News Edition
Give Feedback
write for Us

Antidepressant drug Trazadone causes fractures in elderly: Study


Devdiscourse News Desk toronto India
Updated: 26-11-2018 17:51 IST
Antidepressant drug Trazadone causes fractures in elderly: Study

While there is a growing need to reduce antipsychotic use, trazadone -- a drug frequently used as an alternative -- is associated with similar risk of falls and major fractures in elderly as atypical antipsychotics, warns a new study.

Although evidence is limited on efficacy, antipsychotics and trazadone, an antidepressant also used for sleep issues, are commonly prescribed for patients with dementia.

The study found that patients who took trazadone had a rate of falls and major fractures, including hip fractures, similar to those receiving atypical antipsychotics.

In addition, trazadone was associated with a lower risk of death in the patients consuming the drug.

"As clinicians move to decrease antipsychotic use, we should not consider trazadone as a uniformly safer alternative to atypical antipsychotics, because trazadone use was associated with a comparable risk of falls and major osteoporotic fractures to atypical antipsychotics," said Jennifer Watt, Researcher from the St. Michael's Hospital in Toronto.

For the study, published in the journal Canadian Medical Association Journal, the team included 6,588 seniors newly dispensed trazadone and 2,875 newly dispensed an atypical antipsychotic.

The rate of dementia is almost 25 per cent in people older than age 85, according to the study.

"We hope this information can be used to inform conversations that patients and caregivers are having with clinicians about the benefits and risks of different treatment options," Watt said.

(With inputs from agencies.)

COUNTRY : India

POST A COMMENT